A Nine-Year Old’s Side Effects on Prozac

“I am disgusted that Prozac is so readily handed out to children.”

I am the mother of a 9 year old boy.

About four months ago, my son went through a change. He was experiencing a lot of physical growth and he was developing sexual awareness. Being OCD to a degree, my son centered on thoughts and obsessed and started acting in mildly inappropriate ways. Now, that became a real concern because it was more than thoughts but turning to actions that were being perpetuated; my husband and I became alarmed.

There was NO CAUSE for this sudden escalation except for a natural curiosity getting out of control (OCD reaction w/a boy who is emotionally immature but very intelligent & spiritual).The guilt set in and no matter how we tried to help him forgive himself, he carried far too much guilt. It internalized into dropping self-esteem and finally that escalated into severe depression. Who was once a VERY happy, talkative, joyful, incredibly funny & affectionate boy turned into a boy who wept daily, seldom smiled, and was becoming despondent.

We took him to a counselor, and later were referred to a psychiatrist. After an hour assessment, Dr.SHOULD HAVE KNOWN BETTER prescribed Prozac for Rob.

His reaction included: MAJOR joint/muscle pain (from the bottom of his feet to the top of his head PAIN!), lack of appetite, increased seizure symptoms (Rob has a left partial complex seizure disorder we are NOT treating with drugs but naturally and that has gone very well), abdominal pain, increased lethargy, increased OCD behavior, increase in thoughts of suicide, heart pain, vomiting, and strange feelings in his mouth/tongue. I took Rob off Prozac after only 8 days because I was so alarmed with the side effects.

After taking him off the med, I did some research and was very saddened that I’d been pushed into allowing my son to be given Prozac! I was pressured by the psychiatrist, husband (on Prozac), brother-in-law (Dr. also on Prozac), and it was approved even by the pediatrician! My taking Rob off Prozac was MY decision against all but hubby (he was worried about the escalating effects of the drug, too).It took a full 7 days for the incredible pain to go away. Rob told me it hurt even to move his fingers, walk, anything.

Well, in closing, I am disgusted that Prozac is so readily handed out to children. From what I know currently, the FDA has not even approved this drug for children, and after researching it myself, I AM WORRIED ABOUT MY HUSBAND! He has been on it for two years.

 

2/3/1999

This is Survivor Story number 30. Total number of stories in current database is 96

906 total views, 4 views today